Flash Flood, Rock
- When
- March 13, 12:00 AM CST to 2:00 AM CST
- Where
- Rock County, Beloit
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.517, -89.033
During the late evening of Sunday, March 12, flash floods occurred over a couple southern Wisconsin counties as a complex of thunderstorms producing torrential rainfalls moved across the area. Several thunderstorms trained over the same locations in parts of Rock County and Walworth County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
During the late evening of Sunday, March 12, flash floods occurred over a couple southern Wisconsin counties as a complex of thunderstorms producing torrential rainfalls moved across the area. Several thunderstorms trained over the same locations in parts of Rock County and Walworth County. Rainfall totals ranged from 1 to locally 4 inches across portions of Rock and Walworth counties. Some NWS Co-op stations near these storms reported 2.90 inches at a location 6 miles northwest of Elkhorn (Walworth Co.), 3.65 inches in Delavan (Walworth Co.), and 3.95 inches in Clinton (Rock Co.). Scattered gravel shoulder washouts were reported from the Beloit area northeast to the Elkhorn area. In this area, roadside ditches overflowed and several roads were covered with water to a depth of 1 to 2 feet in spots. Water damage occurred at the Division of Motor Vehicles building on the south side of Elkhorn after a nearby drainage ditch overflowed. Several cars were stranded in the flood waters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 12, 3:26 PM CST, 8 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 326 PM CST SUN MAR 12 2006 .DISCUSSION...FORECAST FOCUS ON SEVERE THREAT AND PCPN AMOUNTS WITH SHOWERS AND THUNDERSTORMS TONIGHT. THUNDERSTORMS IN SE IA ARE FIRING IN REGION OF 850 MB MASS CONVERGENCE ALONG BAROCLINIC ZONE WHERE PROFILER NETWORK SHOWS A 30-40 KT SW LOW LVL JET SOUTH OF THE GRADIENT PLOWING INTO E-SE FLOW TO THE NORTH. SECOND LARGER COMPLEX IS DEVELOPING IN WRN MO NR JUNCTION OF SFC LOW AND SFC WARM FRONT. MODELS IN GOOD AGREEMENT BRINGING 850 MB BAROCLINIC ZONE TO THE WI/IL BORDER BY 00Z...THEN CLOSE TO AN ARX/GRB LINE BY 06Z...AS FLOW BACKS TO THE SOUTH AHEAD OF DEEPENING 500 MB TROF MOVING INTO OUT THE PLAINS AND SFC LOW IN WRN KS LIFTS NE TWDS SW WI/NW IL BY 12Z MON. BEST CHC OF WIDESPREAD SHRA AND TSTMS WILL BE BETWEEN 00Z AND 06Z AS CONVERGENCE ON NOSE OF LLJ CREATES STRONG FRONTOGENETIC FORCING AND ISENTROPIC OMEGA IS AIDED BY ULD OF COUPLED 300 MB JET MAXES. MAIN SEVERE THREAT WOULD BE HAIL...AS SFC WARM FRONT EXPECTED TO REMAIN SOUTH OF IL BORDER WITH BUFKIT SNDGS SHOWING LOWEST LAYERS COOL AND STABLE WITH AN ERLY FLOW. ELEVATED CAPES ON THE GFS SOUNDING AT 03Z FOR MSN SHOWS 1100 J/KG...WITH A WET BULB ZERO AROUND 8500 FT. DRY PUNCH NOTED ON WATER VAPOR LOOPS THEN PUSHES STEADY PCPN NORTH OF CWA BY 12Z...WITH WRAP AROUND PCPN AFTER LOW PASSES BY STARTING AS RAIN...THEN MIXING WITH AND CHANGING TO SNOW AS THICKNESSES COLLAPSE FROM WEST TO EAST IN CAA BEHIND LOW. LOOKING FOR EARLY HI/S TOMORROW THEN STEADY OR FALLING TEMPS IN THE AFTERNOON. NEXT CHC OF PCPN WILL COME ON WED NGT/THURSDAY AS ZONAL FLOW ZIPS A WAVE ACROSS THE UPPER MIDWEST. STILL A GOOD AMOUNT OF UNCERTAINTY AMONG THE VARIOUS MODELS AS TO EXACT TRACK OF SFC LOW...SO WILL KEEP CHC LGT SNOW FOR NOW. TEMPS AT OR BELOW NORMAL THRU THE WEEK. && .MKX WATCHES/WARNINGS/ADVISORIES... NONE. && 09/09
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 635 PM CST SUN MAR 12 2006 WIZ046-047-051-052-056>060-062>072-131200- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 635 PM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT...AS LOW PRESSURE APPROACHES SOUTHERN WISCONSIN FROM THE CENTRAL PLAINS. LARGE HAIL UP TO AROUND 1 INCH IS POSSIBLE. THERE IS ALSO A CHANCE FOR DAMAGING WINDS OF AROUND 60 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED...HOWEVER THERE MAY BE PERIODS OF LIGHT SNOW OR FLURRIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LMZ643>646-665-131200- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 635 PM CST SUN MAR 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS MAY PRODUCE HAIL UP TO AROUND 1 INCH AND WINDS IN EXCESS OF 50 KNOTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SMALL CRAFT ADVISORY MAY BE NEEDED MONDAY AND MONDAY NIGHT . TZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
709 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL PALMYRA 42.88N 88.59W
03/12/2006 M0.25 INCH JEFFERSON WI LAW ENFORCEMENT
&&
GDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 927 PM CST SUN MAR 12 2006 WIZ069>072-130430- ROCK WI-WALWORTH WI-RACINE WI-KENOSHA WI- 927 PM CST SUN MAR 12 2006 A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CST MONDAY MORNING FOR ROCK...WALWORTH...RACINE AND KENOSHA COUNTIES OF SOUTHEAST WISCONSIN. AT 925 PM CST RADAR INDICATED A VERY STRONG THUNDERSTORM OVER WINNEBAGO COUNTY ILLINOIS MOVING TO THE NORTHEAST AT 45 MPH. THIS STORM WILL BE ENTERING ROCK AND WALWORTH COUNTIES SHORTLY AFTER 10 PM. THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS TO 50 MPH...HAIL ...LOCALLY HEAVY RAIN AND INTENSE LIGHTNING. PERSONS IN ROCK AND WALWORTH COUNTIES SHOULD BE ALERT FOR THIS APPROACHING STORM. ZAJDEL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1013 PM CST SUN MAR 12 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL BELOIT 42.52N 89.02W
03/12/2006 M0.88 INCH ROCK WI LAW ENFORCEMENT
&&
BORGHOFFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1057 PM CST SUN MAR 12 2006 WIZ046-047-051-052-056>060-062>072-130545- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1057 PM CST SUN MAR 12 2006 A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM FOR ROCK...WALWORTH... RACINE AND KENOSHA COUNTIES. WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUED TO MOVE ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN LATE THIS EVENING. THE HEAVIEST THUNDERSTORM WERE LOCATED ACROSS ROCK AND WALWORTH COUNTIES...IN THE VICINITY OF EAST TROY...ELKHORN AND JANESVILLE. THESE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 40 MPH AND WILL AFFECT WAUKESHA...MILWAUKEE...WHITEWATER...FORT ATKINSON AND JEFFERSON THROUGH MIDNIGHT. BRIEF HEAVY RAINFALL OF ONE HALF INCH TO ONE INCH IN ONE HOURS TIME MAY RESULT IN PONDING OF WATER. ONE HALF INCH HAIL IS ALSO POSSIBLE WITH THE STRONGER THUNDERSTORMS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LAST MUCH OF THE NIGHT. MBK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1132 PM CST SUN MAR 12 2006 WIZ046-047-051-052-056>060-062>072-130630- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 1132 PM CST SUN MAR 12 2006 A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM FOR ROCK...WALWORTH... RACINE AND KENOSHA COUNTIES. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT MUCH OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN THROUGH 1 AM. THE HEAVIEST THUNDERSTORMS WERE OVER NORTHERN ILLINOIS...SOUTH OF ROCKFORD. THESE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 40 MPH AND WILL PUSH INTO THE LAKE GENEVA...KENOSHA AND TWIN LAKES AREAS BY 1230 AM. BRIEF HEAVY RAINFALL OF ONE HALF INCH TO ONE INCH IN ONE HOURS TIME MAY RESULT IN PONDING OF WATER THROUGH THE NIGHT. SOME MINOR STREET FLOODING IS POSSIBLE. ONE HALF INCH HAIL IS ALSO POSSIBLE WITH THE STRONGER THUNDERSTORMS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO LAST MUCH OF THE NIGHT. MBK
The Milwaukee radar (KMKX), 64 km away, was scanning. The volume nearest the first event began at 06:00 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494633, 5494634.